(HealthDay News) — For hospitalized COVID-19 patients, bleeding events are more common after receiving full-dose anticoagulation, according to a study published online Dec. 27 in Hospital Pharmacy.
Maya R. Chilbert, Pharm.D., from the University at Buffalo in New York, and colleagues conducted a multicenter, retrospective cohort study to compare the safety and effectiveness of thromboprophylaxis strategies at two institutions for hospitalized COVID-19 patients. Regimen A included a higher-than-standard thromboprophylaxis dosage, while regimen B was D-dimer-driven, with full-dose anticoagulation for any D-dimer 3 mcg/mL or greater and prophylactic for less than 3 mcg/mL. The analysis included 153 patients: 64 and 89 receiving regimens A and B, respectively.
The researchers found seven thrombotic events (4.6 percent): three and four in regimens A and B, respectively (4.7 versus 4.5 percent). Two and 12 patients in regimens A and B had a bleeding event, respectively (3.1 versus 13.5 percent); in each group, half the events were major. All patients who bled were receiving mechanical ventilation; 12 of 14 received full-dose anticoagulation. Readmission with a pulmonary embolism occurred in one patient from regimen A.
“Caution should be used in mechanically ventilated patients with COVID-19 when selecting a regimen to treat blood clots, and the decision to use full-dose blood thinners should be based on a compelling indication rather than lab markers alone,” Chilbert said in a statement.
Abstract/Full Text (subscription or payment may be required)